Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 97, NWS Springfield, MO

August 25, 2006Maries County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 25, 2006, 9:51 AM CDT for Maries County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2006, 9:51 AM CDT (14:51 UTC)
Expired
Aug 25, 2006, 4:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Maries County, MO

The radar

The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 11:30 AM CDTHEAVY RAIN 3.34Vienna, MOALL RAIN FELL BETWEEN 830 AND 1130 AM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 251454
FFWSGF
MOC125-252100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 AM CDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI.

* UNTIL 400 PM CDT

* AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT ONE TO OVER TWO INCHES OF RAIN HAS FALLEN OVER PORTIONS OF    
  THE THE WARNED AREA. AN ADDITIONAL HALF INCH TO INCH OF RAIN IS    
  EXPECTED THIS MORNING WITH LOCALIZED RAINFALL AMOUNTS OF THREE TO  
  FOUR INCHES POSSIBLE BY EARLY AFTERNOON. THIS HEAVY RAINFALL WILL  
  CAUSE SMALL STREAMS AND CREEKS TO SWELL LEADING TO FLOODING OF LOW 
  WATER CROSSINGS AND LOW LYING AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VIENNA AND
  BELLE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3801 9218 3804 9164 3830 9166 3829 9218

$$

IZZI
2 follow-up statements
000 
WGUS73 KSGF 251622
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CDT FRI AUG 25 2006

MOC125-252100-
MARIES MO-
1122 AM CDT FRI AUG 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
MARIES COUNTY...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS MARIES 
COUNTY. DOPPLER RADAR ESTIMATES INDICATE THAT BETWEEN TWO AND A HALF 
AND FOUR AND A HALF INCHES OF RAIN HAS FALLEN FROM VIENNA NORTHWARD 
TO NEAR ARGYLE.

RADAR INDICATES THAT THE HEAVIEST RAIN FELL IN THE MARIES 
RIVER...KEISER BRANCH...FLY CREEK...CRUMB CREEK...AND GASCONADE 
RIVER BASINS. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3801 9218 3804 9164 3830 9166 3829 9218

$$

IZZI
000 
WGUS73 KSGF 252056
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT FRI AUG 25 2006

MOC125-252106-
MARIES MO-
356 PM CDT FRI AUG 25 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM CDT FOR MARIES
COUNTY...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS NOT RECEIVED ANY 
REPORTS OF FLOODING...AND NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED. THEREFORE...THE FLASH FLOOD WARNING FOR MARIES COUNTY WILL 
BE ALLOWED TO EXPIRE.

LAT...LON 3801 9218 3804 9164 3830 9166 3829 9218

$$
 SCHULTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:41 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 25, 7:41 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 AM CDT FRI AUG 25 2006

.DISCUSSION...
HAVE MADE SOME FIRST PERIOD ADJUSTMENTS TO ACCOMMODATE FOR ONGOING
THUNDERSTORM COMPLEX.  INCREASED POPS TO LIKELY OVER MANY AREAS.

LOW LEVEL JET HAS VEERED AND ALLOWED ADDITIONAL DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.  THIS DEVELOPMENT WAS MORE NOTICEABLE WITHIN AN
AREA OF HIGHER INSTABILITY WHERE HIGH LEVELS OF MID LEVEL R.H. WAS
SHIFTING IN FROM THE WEST.  CAPE VALUES ARE JUST UNDER LEVELS THAT
WOULD ALLOW FOR SEVERE UPDRAFTS...HOWEVER STRONG STORMS HAVE
DEVELOPED WITHIN THE COMPLEX AND WILL CONTINUE TO MONITOR THOSE
CLOSELY FOR MICROBURST POTENTIAL.

THERE SHOULD BE A GOOD CHANCE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING AS HEATING OCCURS.  12Z RAOB HAS SHOWN A SLIGHT
INCREASE IN MID LEVEL MOISTURE...ULTIMATELY STEEPENING MID LEVEL
LAPSE RATES SOME.  AREAS THAT ARE EXPOSED TO SUN THIS AFTERNOON WILL
LIKELY ACQUIRE 2000-3000 J/KG OF ML CAPE.  THIS WILL BE SUFFICIENT
FOR SEVERE UPDRAFTS WITH MICROBURSTS BEING THE MAIN HAZARD.  STAY
TUNED FOR FURTHER UPDATES AS THIS ONGOING WEATHER SITUATION UNFOLDS.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHWEST
MISSOURI AND INTO CENTRAL MISSOURI.  WILL BE UPDATING TAFS
PERIODICALLY THROUGHOUT THE MORNING TO ACCOMMODATE FOR THIS
ACTIVITY.  SOUTHERLY WINDS SHOULD PERSIST...AND CEILINGS SHOULD
REMAIN VFR.  LOOK FOR MVFR TO IFR VISIBILITIES WHERE THUNDERSTORMS
EXIST.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

CRAMER
Hazardous weather outlook, Aug 25, 8:45 AM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 AM CDT FRI AUG 25 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
845 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    DAMAGING WIND GUSTS UP TO 70 MPH.
    HAIL UP TO THE SIZE OF QUARTERS.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND HEAVY DOWNPOURS THAT MAY CAUSE LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE MOST NUMEROUS THIS MORNING INTO THE EARLY
  AFTERNOON HOURS ACROSS THE ENTIRE OUTLOOK AREA...WITH ADDITIONAL
  THUNDERSTORMS POSSIBLY RE-DEVELOPING THIS AFTERNOON.

  DISCUSSION:

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK
  AREA THIS MORNING. SEVERE WEATHER IS NOT ANTICIPATED WITH THE
  THUNDERSTORMS THIS MORNING...HOWEVER THE STRONGER STORMS WILL
  PRODUCE TORRENTIAL DOWNPOURS WITH ONE TO TWO INCHES OF RAIN
  POSSIBLE IN AN HOUR ALONG WITH WIND GUSTS OF 30 TO 40 MPH.

  IF CLOUDINESS CLEARS OUT...THEN ADDITIONAL THUNDERSTORMS COULD
  DEVELOP THIS AFTERNOON. IF SUFFICIENT INSTABILITY CAN DEVELOP THEN
  SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS
  AND LARGE HAIL. DUE TO THE MOIST AIRMASS IN PLACE...SOME OF THE
  THUNDERSTORMS THIS AFTERNOON COULD ALSO PRODUCE LOCALIZED VERY
  HEAVY RAINFALL WHICH COULD CAUSE SOME ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A COLD FRONT WILL STALL OUT ACROSS THE OSAGE PLAINS AND OZARKS
  REGION THROUGH THE WEEKEND. WITH COPIOUS AMOUNTS OF MOISTURE
  PRESENT WITHIN THE ATMOSPHERE...THIS STALLED OUT FRONT WILL BECOME
  A FOCUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ON A
  DAILY BASIS. IF SUFFICIENT BREAKS IN CLOUD COVER OCCUR FOR STRONG
  DAYTIME HEATING...THEN STRONG TO SEVERE THUNDERSTORMS WILL BE
  POSSIBLE BOTH SATURDAY AND SUNDAY AFTERNOONS.  DAMAGING WIND GUSTS
  WILL BE THE PRIMARY HAZARD. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
  ON MONDAY AFTERNOON OVER SOUTH CENTRAL MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:14 AM CDTSevere Thunderstorm WarningSGFSt. Clair61 min
Aug 25, 7:49 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Aug 25, 10:30 AM CDTSevere Thunderstorm WarningSGFGreene45 min
Aug 25, 2:00 PM CDTFlash Flood WarningSGFCamden6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.